The t-vertex cover problem: Extending the half integrality framework with budget constraints

  • Dorit S. Hochbaum
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1444)


In earlier work we defined a class of integer programs with constraints that involve up to three variables each and showed how to derive superoptimal half integral solution to such problems. These solutions can be used under certain conditions to generate 2-approximations. Here we extend these results to problems involving budget constraints that do not conform to the structure of that class. Specifically, we address the t-vertex cover problem recently studied in the literature. In this problem the aim is to cover at least t edges in the graph with minimum weight collection of vertices that are adjacent to these edges.

The technique proposed employs a relaxation of the budget constraint and a search for optimal dual multiplier assigned to this constraint. The multipliers can be found substantially more efficiently than with approaches previously proposed that require the solution of a linear programming problem using the interior point or ellipsoid method. Instead of linear programming we use a combinatorial algorithm solving the minimum cut problem.


Budget Constraint Cover Problem Vertex Cover Linear Programming Relaxation Vertex Cover Problem 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BB98]
    N. H. Bshouty and L. Burroughs. Massaging a linear programming solution to give a 2-approximation for a generalization of the vertex cover problem. The Proceedings of the 15th Annual Symposium on the Theoretical Aspects of Computer Science, (1998) 298–308Google Scholar
  2. [GT88]
    A. V. Goldberg and R. E. Tarjan. A new approach to the maximum flow problem. J. of ACM, 35 (1988) 921–940zbMATHMathSciNetCrossRefGoogle Scholar
  3. [HMNT93]
    D. S. Hochbaum, N. Megiddo, J. Naor and A. Tamir. Tight bounds and 2-approximation algorithms for integer programs with two variables per inequality. Mathematical Programming, 62 (1993) 69–83zbMATHMathSciNetCrossRefGoogle Scholar
  4. [Hoc82]
    D. S. Hochbaum. Approximation algorithms for the set covering and vertex cover problems. SIAM J. Comput. 11 (1982) 555–556. An extended version in: W.P. #64-79-80, GSIA, Carnegie-Mellon University, April 1980.zbMATHMathSciNetCrossRefGoogle Scholar
  5. [Hoc83]
    D. S. Hochbaum. Efficient bounds for the stable set, vertex cover and set packing problems. Discrete Applied Mathematics, 6 (1983) 243–254zbMATHMathSciNetCrossRefGoogle Scholar
  6. [Hoc96]
    D. S. Hochbaum. A framework for half integrality and good approximations. Manuscript UC Berkeley, submitted. (1996). Extended abstract in this volume.Google Scholar
  7. [Hoc96a]
    D. S. Hochbaum. Approximating covering and packing problems: set cover, vertex cover, independent set and related problems. Chapter 3 in Approximation algorithms for NP-hard problems edited by D. S. Hochbaum. PWS Boston (1996)Google Scholar
  8. [Kar72]
    R. M. Karp. Reducibility among combinatorial problems. In R. E. Miller and J. W. Thatcher (eds.) Complexity of Computer Computations, Plenum Press, New York (1972) 85–103Google Scholar
  9. [Pet94]
    E. Petrank. The hardness of approximation: Gap location. Computational Complexity, 4 (1994) 133–157zbMATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1998

Authors and Affiliations

  • Dorit S. Hochbaum
    • 1
  1. 1.Department of Industrial Engineering and Operations Research, and Walter A. Haas School of BusinessUniversity of CaliforniaBerkeley

Personalised recommendations